Format

Send to

Choose Destination
Ochsner J. 2013 Winter;13(4):533-40.

Serotonin syndrome.

Author information

1
Department of Anesthesiology, Ochsner Clinic Foundation, New Orleans, LA.
2
Departments of Anesthesiology and Pharmacology, Louisiana State University School of Medicine, New Orleans, LA.

Abstract

BACKGROUND:

Serotonin syndrome is a potentially life-threatening syndrome that is precipitated by the use of serotonergic drugs and overactivation of both the peripheral and central postsynaptic 5HT-1A and, most notably, 5HT-2A receptors. This syndrome consists of a combination of mental status changes, neuromuscular hyperactivity, and autonomic hyperactivity. Serotonin syndrome can occur via the therapeutic use of serotonergic drugs alone, an intentional overdose of serotonergic drugs, or classically, as a result of a complex drug interaction between two serotonergic drugs that work by different mechanisms. A multitude of drug combinations can result in serotonin syndrome.

METHODS:

This review describes the presentation and management of serotonin syndrome and discusses the drugs and interactions that can precipitate this syndrome with the goal of making physicians more alert and aware of this potentially fatal yet preventable syndrome.

CONCLUSION:

Many commonly used medications have proven to be the culprits of serotonin syndrome. Proper education and awareness about serotonin syndrome will improve the accuracy of diagnosis and promote the institution of the appropriate treatment that may prevent significant morbidity and mortality.

KEYWORDS:

Drug toxicity; serotonin syndrome

PMID:
24358002
PMCID:
PMC3865832

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center